Chapter 13: Narcotic Overdose

Chapter 13: Narcotic Overdose is a topic covered in the Harrison's Manual of Medicine.

To view the entire topic, please or .

Harrison’s Manual of Medicine 20th edition provides 600+ internal medicine topics in a rapid-access format. Download Harrison’s App to iPhone, iPad, and Android smartphone and tablet. Explore these free sample topics:

-- The first section of this topic is shown below --

Lethal overdose is a relatively common complication of opioid use disorder (Chap. 203: Narcotic Abuse). Nearly 50,000 overdose deaths involving opioids occur annually in the United States, and these numbers continue to increase and have accelerated due to mixing high potency fentanyl derivatives with heroin. The accelerating death rates are partially because reversal of fentanyl overdoses can require several-fold larger doses of naloxone than the doses in the intranasal devices used for nonmedical street resuscitations. Diagnosis is based on recognition of characteristic signs and symptoms, including shallow and slow respirations, pupillary miosis (mydriasis does not occur until significant brain anoxia supervenes), bradycardia, hypothermia, and stupor or coma; adulterants can also produce an “allergic-like” reaction characterized by decreased alertness, frothy pulmonary edema, and an elevated blood eosinophil count. Opioids generally do not produce seizures except for unusual cases of polydrug use with the opioid meperidine or with high doses of tramadol. Blood or urine toxicology studies can confirm a diagnosis, but immediate management must be based on clinical criteria.

Rapid recognition and treatment with naloxone, a highly specific reversal agent that is relatively free of complications, is essential. If naloxone is not administered, progression to respiratory and cardiovascular collapse leading to death occurs.

-- To view the remaining sections of this topic, please or --

Lethal overdose is a relatively common complication of opioid use disorder (Chap. 203: Narcotic Abuse). Nearly 50,000 overdose deaths involving opioids occur annually in the United States, and these numbers continue to increase and have accelerated due to mixing high potency fentanyl derivatives with heroin. The accelerating death rates are partially because reversal of fentanyl overdoses can require several-fold larger doses of naloxone than the doses in the intranasal devices used for nonmedical street resuscitations. Diagnosis is based on recognition of characteristic signs and symptoms, including shallow and slow respirations, pupillary miosis (mydriasis does not occur until significant brain anoxia supervenes), bradycardia, hypothermia, and stupor or coma; adulterants can also produce an “allergic-like” reaction characterized by decreased alertness, frothy pulmonary edema, and an elevated blood eosinophil count. Opioids generally do not produce seizures except for unusual cases of polydrug use with the opioid meperidine or with high doses of tramadol. Blood or urine toxicology studies can confirm a diagnosis, but immediate management must be based on clinical criteria.

Rapid recognition and treatment with naloxone, a highly specific reversal agent that is relatively free of complications, is essential. If naloxone is not administered, progression to respiratory and cardiovascular collapse leading to death occurs.

There's more to see -- the rest of this entry is available only to subscribers.